Michigan, 2004

Flood in Michigan, March 29 to 30, 2004

March 29 to 30, 2004 · NWS APX · 1 event in 1 county or zone

The Pine River near Rudyard flooded due to an ice jam between Mackinac Trail and I-75. 3 feet was observed at Mackinac Trail, which established a new flood of record.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The Pine River near Rudyard flooded due to an ice jam between Mackinac Trail and I-75. A river stage of 19.3 feet was observed at Mackinac Trail, which established a new flood of record. The old flood of record was 18.4 feet on March 30 1986. The river submerged the Prairie Road bridge west of Rudyard, along with several other roads and yards in the vicinity. Flooding also occurred in the Pickford area, where the Munuscong River rose out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 29, 4:08 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 29, 4:08 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
408 PM EST MON MAR 29 2004

.SHORT TERM...ON THE CURRENT SURFACE MAP...997 MB LOW PRESSURE WAS
OVER NORTHEASTERN ONTARIO WHILE 1029 MB HIGH PRESSURE EXTENDED
ACROSS THE INTERMOUNTAIN WEST. WATER VAPOR LOOP SHOWED AN UPPER
LEVEL LOW ACROSS WESTERN ONTARIO. VISIBLE SATELLITE LOOP INDICATED
HIGH CLOUDS ACROSS THE EASTERN FORECAST AREA AND INSTABILITY CUMULUS
ACROSS THE WESTERN SECTIONS OF THE AREA.THE MAIN SHORT TERM FOR
TONIGHT IS CLOUD COVER.

THE UPPER LEVEL LOW PRESSURE AREA DIGS SOUTHEAST TOWARD THE WESTERN
GREAT LAKES REGION LATE TONIGHT. HOWEVER...BEST VORTICITY ADVECTION
DOES NOT OCCUR UNTIL VERY LATE TONIGHT AND THIS IS CONFINED TO THE
SOUTHWESTERN PORTION OF THE FORECAST AREA. SINCE THE BEST
INSTABILITY WILL REMAIN TO OUR WEST...WILL NOT INCLUDE POPS
OVERNIGHT. AS FAR AS CLOUDS GO...INSTABILITY CUMULUS WILL FADE AWAY
LATE THIS AFTERNOON WITH LOW/MID CLOUDS NOT SPREADING INTO THE
REGION FROM THE SOUTHWEST UNTIL MIDNIGHT OR SO (AS MEAN 900/700 RH
INCREASES TO BETWEEN 75 AND 85 PERCENT). AS FAR AS LOWS GO...MOST
SPOTS EXPECTED TO FALL OFF INTO THE 30S.

.LONG TERM...MODELS ARE IN GOOD AGREEMENT WITH THE LARGEST
DIFFERENCE BEING THE QPF AND CLOUD COVER WITH THE GFS HIGHER THAN
THE ETA. PATTERN SLOWLY MOVING EASTWARD AS BLOCKING PATTERN IN THE
WESTERN ATLANTIC REMAINS IN PLACE. MAIN ISSUES ARE CLOUDS...TIMING
AND TYPE OF PRECIPITATION.

TUESDAY AND TUESDAY NIGHT...UPPER LEVEL LOW TRACKS TO THE SOUTHEAST
OVER SOUTHERN LAKE MICHIGAN AS THE SURFACE LOW REMAINS
QUASI-STATIONARY OVER SOUTHERN OHIO. ANOTHER ROUND OF PRECIPITATION
WILL MOVE WITH THE LOW AS WRAP AROUND MOISTURE KEEPS THE 850 TO 700
MB LAYER ABOVE 70 PCT RH. THE BIG QUESTION IS TIMING AND TYPE OF
PRECIPITATION. WITH THE COLD FRONT STALLED OVER SOUTHERN ONTARIO AND
THE DRY SLOT OVER NORTHEAST LOWER WILL PUSH THE PRECIPITATION TO
START AROUND MIDDAY AS THE LOW LEVELS WILL HAVE TO MOISTEN SLIGHTLY.
LIFT WILL BE LIMITED...BUT SOME INSTABILITY WILL BE PROVIDED BY THE
COLD POOL ALOFT AND ALLOW SOME CU TO FORM WITH A BIT OF HEATING. AS
FOR TYPE...WITH THICKNESS VALUES AND ALOFT TEMPERATURES FALLING
EXPECT A MIX OF PRECIPITATION TYPES. FOR EASTERN UPPER AND EXTREME
NORTHERN LOWER WILL SEE A COMBINATION OF RAIN AND SNOW AS MOST
PARAMETERS INDICATE SNOW AND MODEL SOUNDINGS SHOW A VERY SHALLOW
ABOVE FREEZING LAYER. FOR THE REST OF NORTHERN LOWER EXPECT MAINLY
RAIN WITH SOME SNOW OVER THE HIGHER TERRAIN AREAS. ACCUMULATION OF
LESS THAN ONE INCH WILL OCCUR TUESDAY NIGHT AS TEMPERATURES COOL AND
FREEZING LEVELS ACROSS THE REGION DROP TO SEVERAL HUNDRED FEET AT
BEST. BEST CHANCE FOR ACCUMULATION WILL BE ACROSS THE HIGHER TERRAIN
OF NORTHERN LOWER DUE TO THE LOW SLIDING FURTHER SOUTH AND DRY AIR
MOVING OVER EASTERN UPPER.

WEDNESDAY AND WEDNESDAY NIGHT...BLOCKING PATTERN IN THE ATLANTIC
BREAKS DOWN AS THE UPPER LEVEL HIGH WEAKENS AND THE LOW GETS EJECTED
BY A KICKER. THIS WILL ALLOW A SLOW ACCELERATION TO THE EAST FOR THE
CUT OFF LOW OVER THE EASTERN US. PRECIPITATION TYPE WILL CONTINUE TO
BE A MIX AS THE COLDEST AIR FROM THE LOW WILL BE OVER THE AREA. 850
MB TEMPERATURES WILL BE NEAR -4C WITH THE 1000 TO 500 MB THICKNESS
BELOW 534 DAM AND THE FREEZING LEVEL AT 3 KFT. AGAIN WITH LIMITED
LIFT EXPECT RAIN AND SNOW...WHICH WILL TAPER TO CHANCE SHOWERS
WEDNESDAY NIGHT. ACCUMULATIONS WILL BE LESS THAN ONE HALF INCH WITH
THE BEST CHANCE AGAIN OVER HIGHER TERRAIN IN NORTHERN LOWER. QPF
WILL REMAIN LOW AS DRY AIR CONTINUE TO TRY AND MOVE IN FROM THE
NORTH.

THURSDAY AND BEYOND...FEW CHANGES MADE TO THE FORECAST FOR THURSDAY
AND BEYOND AS THE PATTERN SLOWLY BREAKS DOWN AND GETS MOVING AGAIN.
PRECIPITATION WILL RETURN TO RAIN AND RAIN SHOWERS THURSDAY AND THE
UPPER LEVEL LOW AND ASSOCIATED COLD POOL MOVE TO THE EAST. FOR THE
WEEKEND ANOTHER UPPER LEVEL WAVE WILL MOVE THROUGH THE REGION...BUT
WITH MOISTURE LIMITED AT THIS POINT HAVE GONE WITH A DRY WEEKEND
WITH INCREASING CLOUDS ONLY DUE TO MORE MOISTURE.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SULLIVAN/MJP
Hazardous weather outlook, Mar 29, 5:00 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
500 AM EST MON MAR 29 2004

MIZ008-015>036-041-042-301200-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
500 AM EST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JZ

Event by event

1 flood. Local standard time, as filed.

Flood, Chippewa

When
March 29, 7:00 PM EST to March 30, 8:00 AM EST
Where
Chippewa forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390167.